Methods and Applications of Analysis

Volume 14 (2007)

Number 1

Existence of Positive Solutions due to Non-local Interactions in a Class of Nonlinear Boundary Value Problems

Pages: 15 – 28



Fordyce A. Davidson

Niall Dodds


We consider a class of non-local boundary value problems of the type used to model a variety of physical and biological processes, from Ohmic heating to population dynamics. Of particular relevance therefore is the existence of positive solutions. We are interested in the existence of such solutions that arise as a direct consequence of the non-local interactions in the problem. Conditions are therefore imposed that preclude the existence of a positive solution for the related local problem. Under these conditions, we prove that there exists a unique positive solution to the boundary value problem for all sufficiently strong non-local interactions and no positive solutions exists otherwise.


non-local; positive solutions; bifurcation

2010 Mathematics Subject Classification

35B32, 35J25

Full Text (PDF format)